Illinois, 2018

Damaging Wind in Illinois, May 31, 2018

May 31, 2018 · NWS LOT · 1 event in 1 county or zone

Strong to severe thunderstorms moved across parts of northeast Illinois during the afternoon of May 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northeast Illinois during the afternoon of May 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 31, 12:56 PM CST, 14 minutes earlier.

Area forecast discussion, May 31, 12:56 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
156 PM CDT Thu May 31 2018

.SHORT TERM...
147 PM CDT

Through Friday...

Northeast IL and northwest IN are in the convergence zone between
a convective complex across southern IL and an upper trough across
WI. It is these areas where better forcing resides, but there is
some weaker forcing in a moist atmosphere such that
isolated/widely scattered shower and thunderstorm development is
possible just about anywhere as we are weakly unstable and
uncapped. There is no great surface trigger and shear is weak,
thus any thunderstorms over the area would be isolated and likely
shorter lived, with better chances across northwest IN and closer
to central Illinois. Brief heavy downpours, an uptick in already
breezy west/southwest winds due to decent low level lapse
rates/DCAPE, and lightning are the main hazards.

Forcing from the southern stream shortwave will creep farther
northward this evening, which would favor areas south of I-80 and
areas east into NW Indiana for any slightly better coverage this
evening.

Overnight, the northern stream upper trough will dig
southeastward. and this will enable a backdoor cold front to
cruise southward across the lake tonight. This front will arrive
Friday morning and bring some clouds and cooler/drier northeast
winds. Expect significantly cooler conditions at the lakefront,
and for the Chicago metro counties, with still warm conditions for
areas south of I-80 and west toward I-39. The frontal passage
should be mainly dry, maybe a few sprinkles.

KMD

&&

.LONG TERM...
322 AM CDT

Friday through Wednesday...

Overview...Lake side cooling returns Friday along with more
seasonal temperatures. An upper level wave/cold front combo may
bring showers and storms to the region Saturday night, otherwise
the extended looks pretty dry.

A cold front drops down the lake Thursday night into Friday
morning leading to north winds and very efficient lake cooling.
Highs away from the lake will range from the low 70s to mid 80s.
Temperatures along the lake will be in the 60s. Under high
pressure, clear skies should allow low temps to fall into the 50s
Friday night.

Saturday looks similar to Friday with onshore flow and more
seasonal temps. However, an upper level trough/cold front will
swing through Saturday evening and night possibly bringing a band
of showers and storms through the region. I'm not expecting much
as far as severe storms giving the time of day and better severe
ingredients across southern IL.

High pressure will lead to relatively quieter weather early next
week with seasonal temps.

JEE

&&

.AVIATION...
For the 18Z TAFs...

Concerns are convective development this afternoon/early evening,
then a cold front with a sharp wind shift to NE Friday morning
accompanied by a period of MVFR cigs.

Northeast IL and northwest IN are in the convergence zone between
a convective complex across southern IL and an upper trough across
WI. It is these areas where better forcing resides, but there is
some weaker forcing in a moist atmosphere. There is no great
surface trigger, thus any development over the terminals would be
isolated and likely shorter lived. Therefore have kept SHRA/TS
out of the TAFs at this point. Better development is expected
south and east of the terminals.

Expect a diminishing trend mid to late evening. Focus will shift
to timing the northeast winds with a sharp backdoor cold front
Friday morning. Confidence on timing is medium, as is the duration
of MVFR cigs with the front. Northeast winds will then continue
through the remainder of the TAF period.

KMD

&&

.MARINE...
322 AM CDT

The remnants of Subtropical Storm Alberto are merging with
another low over Lake Superior this morning. The low will reach
western Quebec this evening. Patchy fog will continue across the
lake this morning thanks to the warm, moist air mass overhead. As
southwest winds increase, patchy fog should retreat to the
northern end of the lake this afternoon.

A cold front will move down the lake tonight through Friday
morning. Drier air should wash out any lingering fog, and gusts
will be 25-30 kt. I issued a Small Craft Advisory for hazardous
waves. Winds will look to be borderline hazardous, but some
models suggest winds could be slightly higher than forecast.
Regardless, I have high confidence in hazardous waves.

Winds diminish and veer to the east Friday night into Saturday. A
broad low pressure trough/cold front moves over the lake Saturday
night into Sunday morning. Winds become northwest 25-30 kt behind
the front. High pressure spreads over the lake mid next week.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...10 AM Friday to 4 AM Saturday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 31, 2:26 AM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
326 AM CDT Thu May 31 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
010830-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
326 AM CDT Thu May 31 2018 /426 AM EDT Thu May 31 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.

.DAY ONE...Today and Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk.

DISCUSSION:

Isolated thunderstorms are possible south of Interstate 80 this
afternoon and early evening. A few storms are also possible near
the Illinois and Wisconsin border late this afternoon into
evening. Even though severe weather is not anticipated at this
time, strong storms could produce gusty winds.

Portions of the Fox River will be in minor flooding today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  High Swim Risk.
Saturday Night and Sunday...
  Limited Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Strong northerly winds will lead to dangerous swim conditions
along Lake Michigan beaches on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

Moving to the east at 25 mph.

&&

LMZ740>745-010830-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
326 AM CDT Thu May 31 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous Conditions for Small Craft are likely.
Saturday Night...
  Limited Thunderstorm Risk.
Sunday...
  Limited Thunderstorm Risk.
  Hazardous Conditions for Small Craft are likely.
Wednesday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-010830-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
326 AM CDT Thu May 31 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight.

Patchy fog will be seen through early this evening, mainly across
northern and central areas.

Scattered thunderstorms are possible this afternoon and early
evening across northern and central areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday Night & Sunday...
  Limited Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

&&

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 10 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Will

When
May 31, 1:10 PM CST
Where
Will County, Plainfield
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.600, -88.200

A large tree limb was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753539.